Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS El Paso, TX

July 18, 2017Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 18, 2017, 12:36 AM MDT for Doña Ana County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2017, 12:36 AM MDT (06:36 UTC)
Expired
Jul 18, 2017, 3:00 AM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 40 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:00 AM MDTFLASH FLOODMesquite, NMCOUNTY ROAD CREWS ARE WORKING TO CLEAR ROCKS... MUD... AND DEBRIS OFF OF SEVERAL ROADS IN THE MESQUITE AREA. SHOULDERS REMAIN FLOODED WHERE DITCHES OVERFLOWED. EVENT TIME ESTIMATED BASED ON TIMING OF HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 6.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2461 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WGUS54 KEPZ 180636
FFWEPZ
NMC013-180900-
/O.NEW.KEPZ.FF.W.0012.170718T0636Z-170718T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
1236 AM MDT TUE JUL 18 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central Dona Ana County in south central New Mexico...

* Until 300 AM MDT

* At 1234 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain along the Rio Grande Valley from Las Cruces southward 
  to San Miguel and Mesquite. Flash flooding is expected to be in 
  progress or to begin shortly.

* Some locations that will experience flooding include...
  Las Cruces...
  San Miguel...
  Mesilla...
  San Miguel In Dona Ana County...
  Mesquite...
  Nmsu Main Campus...
  and Vado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3229 10674 3215 10666 3213 10674 3229 10682

$$

BIRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:25 PM MDT, 9 hours 11 minutes earlier.

Area forecast discussion, Jul 17, 3:25 PM MDT, 9 hours 11 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
325 PM MDT Mon Jul 17 2017

.SYNOPSIS...
Expect scattered thunderstorms this evening over southwestern New
Mexico, with isolated thunderstorms elsewhere. Thunderstorm
coverage will decrease on Tuesday, with improving chances late
Wednesday and Thursday. While overall the Monsoon has been
relatively lacking this summer, longer range trends suggest
improvement in the overall pattern bringing more moisture to the
area by the weekend as an area of high pressure aloft shifts to
our east.

&&

.DISCUSSION...
The subtropical ridge is stretched out from southern California to
Missouri with dual centers over far northern Arizona and SE
Kansas, separated by a weak trough over western Nebraska. Water
Vapor and RAP 200mb streamlines show an upper tropospheric low
over eastern Chihuahua and a weaker one over SE New Mexico. The
latter feature may not have initialized well with the models, but
the NAM/GFS/RAP all show an elongated PV anomaly in this area.
Convection has been slightly enhanced in this area compared to the
south-central NM lowlands, but mostly has been struggling to
survive when moving off the relatively higher terrain of the
various desert mountain ranges.

Convection started a little early in Southwest New Mexico where
moisture remains a little deeper (PWs ~1.40" per GOES-16 before
cloud cover expanded, surface dewpoints in the lower-60s). The
Gila has been pretty quiet, but water vapor imagery shows an area
of subsidence/drying aloft overhead which should drift WSW heading
into this evening.

Overall best precip coverage this evening will be in SW New
Mexico, with storms likely to spread into the Gila over the next
couple of hours. Expect Isolated coverage elsewhere, with 20
coverage for most of El Paso and Dona Ana Counties. Overall
activity should really ramp down after sunset as SW New Mexico
gets "worked over" and weaker instability is unable to keep
storms going in the central and eastern parts of the CWA.

For Tuesday, our little upper level feature shifts into the
Boot Heel Region, but low level flow becomes weak, with available
moisture diminishing, and weakening instability. The relative
focus for thunderstorms will continue to be over far SW New
Mexico, but overall activity will be down a little from today.

On Wednesday, another upper level system -- either an inverted
trough (NAM) or close upper-tropospheric low (GFS) rolls into the
area. Despite the more favorable dynamics for lift, poor low-level
moisture, and H5 temps increasing to around -4C result in weak
instability through the day. Cooler air aloft (-7C at H5) comes
in during the evening/overnight hours. Still need to watch
Wednesday closely in case moisture/instability improves or cooler
air aloft moves in a little faster. This system lingers in the
area Thursday, and should bring an increase in thunderstorm
coverage then.

Overall signs early next week point to a broader area of better
moisture aloft as the subtropical ridge shifts to the east and
upper level flow becomes southeasterly.

&&

.AVIATION...Valid 18/00Z-19/00Z...
P6SM SCT-BKN060-080 BKN-OVC200-250 through much of the period.
Scattered to numerous VRB20G35KT 1-3SM TSRA BKN020-040 west of KTCS-
KDMN line and isolated to the east.  Storms will mainly occur before
04Z and again after 16Z, but isolated storms may continue through
night.

&&

.FIRE WEATHER...
Monsoon pattern in full force now with good moisture over region and
daily thunderstorm chances.  Best chances for the next couple of
days will remain west of the river and mountains, but spread across
the entire area by Thursday and continuing into next week.
Temperatures will be near normal with relative humidities remaining
above 20-25 percent for the lowlands and above 35 percent in the
mountains.  Winds generally east to southeast 5 to 15 mph through
the period as easterly flow deepens over region.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  93  75  91 /  20  10  10  10
Sierra Blanca           68  88  70  89 /  20  10  20  20
Las Cruces              68  92  70  93 /  30  10  20  10
Alamogordo              68  92  69  93 /  20  20  20  20
Cloudcroft              50  70  51  71 /  20  30  30  30
Truth or Consequences   69  93  70  95 /  30  20  20  20
Silver City             62  84  64  89 /  40  50  40  50
Deming                  68  92  70  94 /  30  10  20  20
Lordsburg               67  90  68  93 /  30  40  40  30
West El Paso Metro      72  92  75  90 /  20  10  20  10
Dell City               69  92  69  90 /  20  10  10  10
Fort Hancock            72  93  76  91 /  20  10  10  20
Loma Linda              66  85  67  84 /  20  10  20  20
Fabens                  72  93  74  92 /  20  10  10  20
Santa Teresa            69  92  73  91 /  20  10  20  10
White Sands HQ          70  92  71  91 /  20  10  20  20
Jornada Range           67  92  68  94 /  30  10  20  10
Hatch                   67  93  68  94 /  30  10  20  20
Columbus                69  92  70  93 /  30  10  20  20
Orogrande               70  92  72  93 /  20  10  20  20
Mayhill                 54  78  55  80 /  20  30  20  20
Mescalero               54  79  56  83 /  20  30  20  20
Timberon                54  77  55  79 /  20  30  30  30
Winston                 58  84  60  87 /  40  40  40  40
Hillsboro               64  88  65  93 /  30  30  30  30
Spaceport               67  92  69  94 /  30  20  20  20
Lake Roberts            54  84  53  86 /  40  60  50  50
Hurley                  62  86  63  90 /  30  40  40  40
Cliff                   60  88  61  94 /  40  50  40  40
Mule Creek              60  87  65  90 /  40  60  50  50
Faywood                 62  86  63  90 /  30  30  30  30
Animas                  67  91  69  94 /  40  30  30  30
Hachita                 66  91  68  94 /  30  20  30  20
Antelope Wells          65  89  67  92 /  40  40  30  40
Cloverdale              62  83  65  87 /  40  50  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman/26-Grzywacz
Hazardous weather outlook, Jul 17, 11:36 AM MDT, 13 hours before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1136 AM MDT Mon Jul 17 2017

NMZ401>417-TXZ418>424-181700-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1136 AM MDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated to scattered afternoon thunderstorms will mainly be
focused over southwestern New Mexico as well as Otero and Hudspeth
Counties, with spotty coverage in-between. Some storms, especially
in SW New Mexico, will be slow-moving and could produce highly
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorm coverage will remain focused over the higher terrain
and far SW New Mexico on Tuesday. An approaching upper level
disturbance from the east may bring an up-tick in storm coverage
Wednesday night. Longer range forecasts suggest a broader push of
upper level moisture late in the week, bringing better conditions
for higher thunderstorm coverage, and a better chance at localized
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotters are always encouraged to report significant weather via
phone or via Twitter by referencing @NWSElPaso.

Hardiman

In the hours before

Local storm report, Jul 17, 7:09 PM MDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
709 PM MDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      LA LUZ                  32.98N 105.94W
07/17/2017                   OTERO              NM   TRAINED SPOTTER

            A HALF INCH OF RAIN FELL IN 30 MINUTES CAUSING MINOR
            STREET FLOODING.

&&

EVENT NUMBER EPZ1700305

JAR
Special weather statement, Jul 17, 7:36 PM MDT, 5 hours before
Special Weather Statement
National Weather Service El Paso TX
736 PM MDT MON JUL 17 2017

NMZ412>415-417-180215-
Southern Tularosa Basin NM-Central Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
736 PM MDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO COUNTY UNTIL
815 PM MDT...

At 735 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Timberon, moving northwest at 20 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Oliver Lee State Park
Highway 54 between Orogrande and Boles Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3254 10572 3245 10590 3268 10615 3283 10588
TIME...MOT...LOC 0135Z 147DEG 19KT 3259 10588

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:59 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 17, 7:36 PM MDTSpecial Weather StatementEPZOtero39 min
Jul 17, 8:13 PM MDTSevere Thunderstorm WarningEPZOtero47 min
Jul 18, 12:02 AM MDTAreal Flood AdvisoryEPZDoña Ana118 min
Jul 18, 12:00 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 18, 2:38 PM MDTSpecial Weather StatementEPZOtero52 min
Jul 18, 5:28 PM MDTSpecial Weather StatementEPZDoña Ana47 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.